Forgot your password?

B12 Overdose: Is It Possible? Is It Dangerous?

By Edited Jun 17, 2014 0 0

B12 Overdose

Vitamin B12, cobalamin, is one of the most important B vitamins out there. It helps your body produce red blood cells and regulates the activity of the nervous system. It’s found in all kinds of meat, fish, and grains, and many cereals and breads have been fortified with it.

B12 Overdose: A Safe Vitamin

Luckily, the B vitamins are among the safest vitamins out there. While some of them do have toxicity symptoms after a certain point, it’s generally safe to take most B vitamins—including B B12—even at very high doses. For an example of this, take a look at the label of an energy drink, like 4-Hour Energy. These drinks can contain 800%, 1000%, even 1200% of your dietary recommended amount. Part of the reason for this is that B vitamin are water soluble. It’s the fat-soluble vitamins, like A, D, E, and K that usually have the most potential for overdose. Water-soluble vitamins like B12, on the other hand, can be flushed out of your system with sufficient fluid intake.

B12 Overdose: The Real Problem

The real problem behind vitamin B12 overdose comes with bad supplements. Because the FDA doesn’t regulate the supplement industry, you never know exactly what’s in those pills you’re taking. Many supplements have been tested and found to have only a fraction of the active ingredient that they claim on the label. On top of that, some supplements—such as whey protein powder—have been found to contain poisonous heavy metals like arsenic!

With that in mind, the amount of vitamin B12 you take might be less important than the quality of B12 you take. Make sure that if you supplement, it’s a high-quality product from a reputable company.

B12 Overdose: Watch Out For These Symptoms…

Watch out for symptoms like itchiness, numbness, headaches, hives, kidney problems, and abnormal heart functioning. If you experience any of these symptoms, talk to your doctor, because there are a lot more likely causes than vitamin B12 overdose.

Be careful of taking cobalamin if you have Leber’s disease, as it might help contribute to a degeneration of the optic nerve called optic atrophy.

B12 Overdose: The Importance of Cobalamin

While overdose is bad, the dangers of not getting enough vitamin B12 are much worse, and include anemia. Cobalamin helps your growth, appetite, and immune and nervous systems, and increases your energy.


Thanks for reading up on the B vitamins. You might also be interested in B6 overdose, biotin benefits, symptoms of deficiency of vitamin B, and turmeric benefits. Bye, and keep it healthy!



Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health